We encourage everyone to enjoy sailing, and improve their confidence and skills. One of the best ways to do that is to practice your skills by racing, and testing how quickly you can sail against someone in an identical boat. Its great fun, and the friendly sailors at the club will be more than welcome to offer you tips and advice to improve your sailing (until you get really good….then you are on your own).
We run the typical two forms of races;
Handicap races are where all boats start at the same time, and the end number of laps and finish time is recorded, and used to calculate the time adjusted result based on the boat’s PY number (handicap !). The positions on the water at the end of the race do not determine the real results.
Pursuit races are effectively the reverse of a handicap, where everyone is given a start time based on their PY handicap, with the slower boats starting first. The race lasts precisely 60 minutes, and in theory everyone should finish together…but it never happens that way. The positions on the water, determine the final result.
The four races are;
10.30am Handicap race, for approximately 25-30 minutes.
11:00am Handicap race, for approximately 60 minutes.
13:00pm Pursuit race, for exactly 60 minutes.
15:00pm Handicap race, for approximately 45-60 minutes
The start sequence for all the Sunday races are 5-4-1-Go.
Wednesday Evening Racing
Wednesday evening races run during British Summer Time, when the evening allows sufficient light, and typically sunset is after 7.30pm.
There are 3 handicap races each of approximately 25-30 minutes, typically at 18.30, 19.00, and 19.30, concluding by 20.00
The start sequence for all the Wednesday races are 3-2-1-Go.
Boxing Day Race
As its name implies, this race takes place every year on Boxing Day. Its a 1 hour pursuit race, typically from 12:00-13:00 followed by mince pies and mulled wine. (Despite being typically cold, don’t confuse with the icicle race).
As its name suggests, the Icicle race is during the winter time, typically in January or February possibly when there is some ice on the lake! Its a 2 hour race, typically from 11:00-13:00.
Open Series Racing
We also have a number of ‘Open’ races where members from other sailing clubs can come along and compete in specific classes, such as Leaders, RS Vareo and other specific dinghy classes. There is usually a small entry fee charged for the race, to cover the cost of prizes and bacon rolls !
Adrian Carter Race
A memorial trophy for a person who helped the Club’s young members in the early days at Willen Lake. Was only for Club boats, but is now Open to young people from other local Clubs.
Once a year, there is a weekend of racing, comprising of Juniors racing on the Saturday, and Seniors racing on the Sunday. Each club will enter a team of 3 single handed boats, and 3 double-handed boats. Three handicap races are run, typically 11:00; 13:00, and 15:00. The races results are calculated from the two best scores and 1 discard. The aggregated results across the three races determine the series winner.